Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 7, NWS Lubbock, TX

March 15, 201814 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 15, 2018, 3:56 AM CDT for 14 counties in Texas. It took effect at Mar 15, 2018, 2:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 3:56 AM CDT (08:56 UTC)
In effect from
Mar 15, 2018, 2:00 PM CDT
Expired
Mar 15, 2018, 9:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 43 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS74 KLUB 150856
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
356 AM CDT Thu Mar 15 2018

TXZ021-027-033-039-151900-
/O.NEW.KLUB.WI.Y.0007.180315T1900Z-180316T0200Z/
Parmer-Bailey-Cochran-Yoakum-
Including the cities of Friona, Bovina, Farwell, Muleshoe, 
Morton, Whiteface, Denver City, and Plains
356 AM CDT Thu Mar 15 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 9 PM CDT
this evening. 

* TIMING...From 2 pm through 9 pm.

* WINDS...Southwest at 30 to 35 mph with gusts near 50 mph.

* IMPACTS...Motorists, and in particular high profile vehicles, 
  will be buffeted by cross winds. Areas of blowing dust will also
  reduce visibilities, especially downwind of open fields and 
  construction zones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
3 follow-up statements
549 
WWUS74 KLUB 151918 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
218 PM CDT Thu Mar 15 2018

...WIND ADVISORY CURRENTLY IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE FAR WESTERN SOUTH PLAINS...

TXZ021-027-033-039-160200-
/O.CON.KLUB.WI.Y.0007.000000T0000Z-180316T0200Z/
Parmer-Bailey-Cochran-Yoakum-
Including the cities of Friona, Bovina, Farwell, Muleshoe, 
Morton, Whiteface, Denver City, and Plains
218 PM CDT Thu Mar 15 2018


* TIMING...Now through 9 pm.

* WINDS...Southwest at 30 to 35 mph with gusts near 50 mph.

* IMPACTS...Motorists, and in particular high profile vehicles, 
  will be buffeted by cross winds. Areas of blowing dust will 
  also reduce visibilities, especially downwind of open fields 
  and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
194 
WWUS74 KLUB 152227
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
527 PM CDT Thu Mar 15 2018

...WIND ADVISORY CURRENTLY IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE FAR WESTERN SOUTH PLAINS...

TXZ022>024-028>030-034>036-040-160200-
/O.EXA.KLUB.WI.Y.0007.000000T0000Z-180316T0200Z/
Castro-Swisher-Briscoe-Lamb-Hale-Floyd-Hockley-Lubbock-Crosby-
Terry-
Including the cities of Dimmitt, Hart, Tulia, Happy, Silverton, 
Quitaque, Littlefield, Amherst, Olton, Plainview, Hale Center, 
Floydada, Lockney, Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Ralls, Crosbyton, Brownfield, Meadow, and Wellman
527 PM CDT Thu Mar 15 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 9 PM CDT this evening. 

* WINDS...Southwest at 30 to 35 mph with gusts near 50 mph.

* IMPACTS...Motorists, and in particular high profile vehicles, 
  will be buffeted by cross winds. Areas of blowing dust will 
  also reduce visibilities, especially downwind of open fields 
  and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ021-027-033-039-160200-
/O.CON.KLUB.WI.Y.0007.000000T0000Z-180316T0200Z/
Parmer-Bailey-Cochran-Yoakum-
Including the cities of Friona, Bovina, Farwell, Muleshoe, 
Morton, Whiteface, Denver City, and Plains
527 PM CDT Thu Mar 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WINDS...Southwest at 30 to 35 mph with gusts near 50 mph.

* IMPACTS...Motorists, and in particular high profile vehicles, 
  will be buffeted by cross winds. Areas of blowing dust will 
  also reduce visibilities, especially downwind of open fields 
  and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
764 
WWUS74 KLUB 160134
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
834 PM CDT Thu Mar 15 2018


TXZ021>024-027>030-033>036-039-040-160245-
/O.EXP.KLUB.WI.Y.0007.000000T0000Z-180316T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Muleshoe, Littlefield, 
Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, 
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, 
Slaton, Ralls, Crosbyton, Denver City, Plains, Brownfield, 
Meadow, and Wellman
834 PM CDT Thu Mar 15 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

Wind speeds have diminished to below advisory thresholds.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 15, 12:41 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 15, 12:41 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1241 AM CDT Thu Mar 15 2018

.AVIATION...
VFR conditions are expected to prevail through the period.
However, a strong S-SWerly low-level jet of 45-50 kts will produce
LLWS at all terminals this morning. Some patchy BLDU may be
encountered in the vicinity of KPVW and KLBB this afternoon. In
addition, there is a very low chance of -TSRA near any of the
terminals this afternoon, which would bring threats of lightning
and strong wind gusts.

&&

PREV DISCUSSION... /issued 353 PM CDT Wed Mar 14 2018/

DISCUSSION...

.Extended period of critical to near-critical Fire Weather
Conditions expected...

The bulk of this forecast was again focused on the potential for
Fire Weather conditions for multiple days over the next week. See
the fire weather section for a more detailed discussion on those
threats.

For the sensible weather elements in the forecast, models have
continued the trend of slowing down the approaching storm system
which will track the core north of the area later in the day
Thursday. This will push the window for the strongest wind speeds
later in the day as well but there remains a complication. All
models have varying amounts of mid-level moisture pushing over the
area during the afternoon corresponding to the time we should see
maximum boundary layer mixing. As we have seen on previous days
with a similar meteorological layout, cloud cover across the
forecast area kills higher wind speeds and keeps temperatures well
under the current forecast highs. Lack of deep mixing will also
keep the potential for blowing dust to a minimum. Also related to
the increased mid-level moisture is the potential for some virga
and potentially elevated thunderstorms across mainly the Rolling
Plains. MUCAPE values max out between 300 to 500 J/kg in this band
and we have seen some dry thunderstorms with past events. Although
low-level moisture will be better across the Rolling Plains,
dewpoints will be decreasing with time so the window for any
precipitation will be pretty narrow and early in the afternoon.
Will keep mention of thunder out for now and keep blowing dust in
for the Caprock until we see how conditions unfold during the
midnight shift tomorrow morning.

Even with the storm system across the Central Plains during the day
Friday, the surface pressure gradient remains fairly tight so that
we could see another breezy day with patchy blowing dust.  The
passage of a weak Pacific front will help to bring temperatures down
a few degrees but the strong west wind through the day along with
subsidence behind the departing storm system will help drop
dewpoints down into the single digits to near zero across all of the
forecast area.  This could be a better day for critical fire weather
conditions as little to no moisture recovery will take place
overnight.  Saturday remains a bit uncertain as the models continue
to struggle with a cold front trying to back door across the area.
The timing continues to show the front trying to make westward
progress during peak heating with little in the way of pressure
rises behind the front to help drive it westward.  Believe that this
will keep the front out of the area but also means that we may have
another day of elevated fire weather conditions as southwest to
westerly wind west of the front and across the Caprock keeps low
dewpoints in place.

Sunday sees another day of strong westerly winds across the area
with little moisture in place so this could be another critical fire
weather day. Zonal flow aloft will keep a strong lee surface
trough across the region aiding in keeping breezy wind speeds in
place.  Finally some relief from the fire weather conditions
arrives Monday morning thanks to a Canadian front pushing across
the region. Highs will drop back closer to normal and there may be
a brief increase in moisture across the region in the post-frontal
airmass. Believe that the models attempt at squeezing out some
precipitation across the Rolling Plains remains too optimistic at
this time so will keep PoPs out of the forecast for now. Easterly
upslope flow should keep dry air from moving back across the
region and seasonable temperatures in place for the end of the
forecast.

Jordan

FIRE WEATHER...
It appears that we are entering a stretch of time where conditions
will be favorable for critical fire weather levels and few chances
for any low-level moisture recovery. Expect multiple days of Red
Flag warnings and those days that don't have warnings will likely
need Fire Danger Statements. Area fuels will continually dry out
due to day-after-day of dry and windy conditions with temperatures
above normal.

Thursday: A storm system will pass north of the
region resulting in increasing southwesterly wind through the day.
Low-level moisture will increase tonight across the region and
will result in RH values 70 percent and above by sunrise. However,
dry air will start to filter in as the wind shifts to the
southwest and wind speeds increase. By Thursday afternoon, minimum
RH values will fall below 15 percent across the South Plains with
15 to 20 percent across the Rolling Plains. Wind speeds will
increase through the day with the strongest speeds of 20 to 30 mph
occurring between 2 pm and 8 pm from the southwest. A major
unknown is the potential for dry lightning across the Rolling
Plains in the afternoon. There will be enough mid-level moisture
to potentially result in dry thunderstorms but the uncertainty on
when and where is too great to extend a Red Flag Warning across
this area. This will likely need to be revisited over the next
several shifts to see if the Red Flag Warning will need to be
extended east. Wind speeds will decrease after sunset but remain
around 15 to 20 mph from the due west. Continued drying overnight
will likely decrease fuel moisture levels heading into Friday.

Friday: Due west wind through the day and the passage of a dryline
will push low-level moisture well east of the area. Minimum RH
values will fall to between 5-10 percent across all of the
forecast area. Wind speeds will not be as strong compared to
Thursday but will still be in the 15 to 25 mph range with higher
gusts. This day will likely have the greater critical fire weather
conditions due to the lower RH values even with cooler
temperatures. Little to no moisture recovery will take place
overnight.

Saturday: RH values will remain below 15 percent across all of the
region but wind speeds will be lower, generally around 5 to 15
mph. Temperatures will be above normal so this may be an Fire
Danger Statement day.

Sunday: West winds increase again into the 15 to 25 mph with
higher gusts and minimum RH values are forecast to remain in the
10 to 15 percent range. Temperatures remain a bit more uncertain
with the South Plains near normal in the upper 60s to lower 70s
but the Rolling Plains could climb into the low 80s. This could be
a Red Flag Warning day.

Monday and beyond: A cold front will push across the area early
Monday morning finally providing some relief by increasing
moisture levels across the area. Minimum RH values will start off
in the teens on Monday but increase to near 20 percent by
Wednesday. Wind speeds will stay at or under 10 to 15 mph from the
north behind the front into the middle of next week. HOWEVER,
there is plenty of time for the forecast models to change their
tune so anything beyond Sunday remains highly uncertain.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for TXZ021>044.

Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for TXZ021>023-027>029-033>035-039-040.

&&

33
Hazardous weather outlook, Mar 14, 3:52 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
352 PM CDT Wed Mar 14 2018

TXZ021>044-151200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
352 PM CDT Wed Mar 14 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will be possible across the South
Plains and far southwestern Texas Panhandle Thursday afternoon
into evening. A Red Flag Warning is in effect from 1 pm through 9
pm.

A Fire Weather Watch is in effect for all of the South Plains,
Rolling Plains, and far southern Texas Panhandle for Friday
afternoon through evening.

Elevated to critical fire weather conditions will continue through
the weekend into the first part of next week.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.